Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Las Vegas, NV

August 18, 2014San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2014, 3:20 PM PDT for San Bernardino County, California. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 3:20 PM PDT (22:20 UTC)
Expired
Aug 18, 2014, 3:45 PM PDT
In force
25 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 83 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:30 PM PDTTSTM WND DMG11 E Daggett, CASEVERAL TREES WERE REPORTED DOWN AND A SHEET METAL GARAGE DOOR WAS REPORTED DAMAGED IN NEWBERRY SPRINGS.
Aug 18, 3:39 PM PDTTSTM WND DMG1 E Daggett (Clr11), CATRAINED SPOTTER REPORTS 16 POWER POLES DOWNED ALONG MINNEOLA ROAD DUE TO THUNDERSTORM WINDS. ROAD WAS CLOSED DUE TO DOWNED POLES.
Aug 18, 3:39 PM PDTTSTM WND DMG1 Ne Barstow-Daggett Ap, CACALIFORNIA HIGHWAY PATROL REPORTED POWER LINES DOWN ON MINNEOLA ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4501 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS55 KVEF 182220
SVRVEF
CAC071-182245-
/O.NEW.KVEF.SV.W.0027.140818T2220Z-140818T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 345 PM PDT.

* AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF NEWBERRY
  MOUNTAIN RV PARK...OR 10 MILES EAST OF DAGGETT...AND WAS MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAGGETT...
  NATIONAL TRAILS HIGHWAY NEAR DAGGETT...
  NEWBERRY MOUNTAIN RV PARK.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 9 AND 25.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 82 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3477 11677 3476 11683 3489 11690 3514 11658
      3488 11635 3475 11674
TIME...MOT...LOC 2220Z 233DEG 10KT 3488 11671

$$

WOLCOTT
2 follow-up statements
319 
WWUS55 KVEF 182231
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 PM PDT MON AUG 18 2014

CAC071-182245-
/O.CON.KVEF.SV.W.0027.000000T0000Z-140818T2245Z/
SAN BERNARDINO CA-
331 PM PDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 329 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF NEWBERRY MOUNTAIN RV PARK...OR 11 MILES EAST OF
DAGGETT...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
DAGGETT...
NATIONAL TRAILS HIGHWAY NEAR DAGGETT...
MAINLY RURAL AREAS OF CENTRAL SAN BERNARDINO COUNTY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 9 AND 26.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 84 AND 107.

LAT...LON 3477 11677 3476 11683 3489 11690 3514 11658
      3488 11635 3475 11674
TIME...MOT...LOC 2231Z 233DEG 10KT 3490 11668

$$

WOLCOTT
273 
WWUS55 KVEF 182244
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 PM PDT MON AUG 18 2014

CAC071-182252-
/O.EXP.KVEF.SV.W.0027.000000T0000Z-140818T2245Z/
SAN BERNARDINO CA-
344 PM PDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 345 PM PDT...

THE THUNDERSTORM PRODUCING GUSTY WINDS REMAINS OVER THE DAGGETT 
YERMO AREA...HOWEVER THE THREAT OF ADDITIONAL GUSTS OVER 60 HAS 
DIMINISHED AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. GUSTY 
WINDS TO 50 MPH WILL REMAIN POSSIBLE.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 9 AND 26.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 84 AND 107.

LAT...LON 3477 11677 3476 11683 3489 11690 3514 11658
      3488 11635 3475 11674
TIME...MOT...LOC 2242Z 233DEG 10KT 3492 11665

$$

WOLCOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM PDT, 55 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM PDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT MON AUG 18 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
HELP DRAW MONSOON MOISTURE NORTH...LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL COOL
A FEW DEGREES EACH DAY THROUGH WEDNESDAY.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT...MOISTURE HAD INCREASED
DRAMATICALLY OVER THE EASTERN CWA SINCE YESTERDAY...AND THIS WAS
LEADING TO THUNDERSTORMS OVER MOHAVE COUNTY AND JUST STARTING TO
DEVELOP OVER CLARK AND EXTREME EASTERN SAN BERNARDINO AND INYO AT 2
PM. ACTIVE WEATHER WILL CONTINUE THROUGH THE EVENING AND PROBABLY
OVERNIGHT AS WEAK IMPULSE COMES AROUND THE SOUTHEAST SIDE OF THE
MAIN LOW DROPPING DOWN THE NORTHERN CALIFORNIA COAST. INCREASING
SOUTHWESTERLY FLOW ALOFT TOMORROW IN RESPONSE TO THE APPROACHING LOW
WILL PUSH THE MOISTURE A LITTLE BIT EAST...BUT ONLY FAR ENOUGH TO
LIMIT POPS TO AREAS EAST OF A LINE FROM VIDAL JUNCTION TO HIKO.
TEMPERATURES WILL COME DOWN SOME MORE TOMORROW WITH THE ADDITIONAL
CLOUD COVER AND FALLING HEIGHTS ALOFT.

.LONG TERM...WEDNESDAY THROUGH MONDAY...MADE A FEW MINOR TWEAKS TO
THE LONG TERM FORECAST WEDNESDAY THROUGH FRIDAY AFTERNOON. AFTER
THAT POINT MODELS DIVERGE TO THE POINT WHERE LITTLE VALUE CAN BE
ADDED OVER THE PREVIOUS FORECAST.

BY EARLY WEDNESDAY MORNING AN UPPER LEVEL LOW WILL BE SITUATED OVER
SOUTHWEST CALIFORNIA PLACING A 70-80KT JET OVER THE SOUTHEASTERN
HALF OF THE FORECAST AREA. THESE DYNAMICS WILL ALLOW FOR A SLIGHT
CHANCE OF SHOWERS/THUNDERSTORMS TO CONTINUE FROM TUESDAY NIGHT INTO
WEDNESDAY. POPS WERE INCREASED THROUGH THE MORNING HOURS TO ACCOUNT
FOR THIS POSSIBILITY. MODEL DIFFERENCE IN THE PATH OF THE LOW AND
THE DISTRIBUTION OF MOISTURE BEGIN AS EARLY AS WEDNESDAY AFTERNOON.
AT THIS TIME IT APPEARS TO BE ABOUT A 60/40 SPLIT IN THE
DETERMINISTIC AND ENSEMBLE GUIDANCE WITH THE MAJORITY LEANING TOWARD
MORE PROGRESSIVE SOLUTIONS WHICH TAKE THE LOW ON AN EASTERLY TRACK
ACROSS THE SOUTHWEST [THE OTHER 40 PERCENT STALL THE LOW AND ALLOW
IT TO MEANDER OVER THE EASTERN PACIFIC]. THAT SAID...CONFIDENCE IS
FAIRLY LOW ON HOW FAST ANY OF THIS WOULD HAPPEN. IN ANY CASE HAVE
CONTINUED THE TREND OF GRADUALLY DRYING THINGS OUT THROUGH THE
PERIOD.

THE ALREADY BELOW NORMAL FORECAST TEMPERATURES WERE COOLED SLIGHTLY
DURING THE MIDDLE OF THE WEEK BEFORE THE DRYING TREND ALLOWS TEMPS
TO CLIMB BY THE UPCOMING WEEKEND.
&&

.AVIATION...FOR MCCARRAN...IT IS UNLIKELY...BUT NOT IMPOSSIBLE...TO
SEE A THUNDERSTORM AT THE TERMINAL THROUGH TOMORROW. THUNDERSTORMS
WILL BE PRESENT IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS...AND
COULD LEAD TO SHIFTING WINDS AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON
AND TONIGHT EAST OF A LINE FROM AMBOY TO RACHEL...AND EAST OF A LINE
FROM VIDAL JUNCTION TO HIKO TUESDAY. THE MAIN CONCERNS WILL BE GUSTY
SHIFTING WINDS AND VERY HEAVY RAIN WITH LOW CEILINGS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH TUESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:30 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino30 min
Aug 18, 2:50 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Aug 18, 3:48 PM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Aug 18, 4:10 PM PDTSevere Thunderstorm WarningVEFInyo, San Bernardino50 min
Aug 18, 4:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 18, 4:45 PM PDTFlash Flood WarningVEFInyo, San Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.